Virginia, 2004

Flash Flooding in Virginia, September 17, 2004

September 17, 2004 · NWS LWX · 7 events in 7 counties and zones

The remnants of Hurricane Ivan affected the Mid Atlantic States on the 17th and 18th. Tornadic thunderstorms produced widespread, significant damage across Northern Virginia.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

The remnants of Hurricane Ivan affected the Mid Atlantic States on the 17th and 18th. Tornadic thunderstorms produced widespread, significant damage across Northern Virginia. Flooding of small streams, creeks, primary and secondary roads were reported by emergency and rescue personnel. In response, many roads were closed through the late evening hours as flood waters were slow to recede. At least 10 homes were destroyed and around 300 sustained damage. Communities in Culpeper, Frederick, Greene, Orange Counties and Manassas Park City also reported some agricultural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 17, 3:06 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 17, 3:06 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT FRI SEP 17 2004

HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST
OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN
ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS
BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG
THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV
THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT
OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5.

IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA
DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY.

WOODY
&&

.LONG TERM (SAT NIGHT-FRI)

THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN
HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE
40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED
TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY
WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY
HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING.

ROSA
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONE DCC001.

MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC003...MDC009...
MDC017...MDC031...MDC033...MDC037.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC005...MDC013...
MDC021...MDC025...MDC027...MDC043.

VA...TORNADO WARNING UNTIL 415 PM EDT FRIDAY FOR ZONES VAC113...
VAC157.

FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.

WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055.

&&
Hazardous weather outlook, Sep 17, 10:29 AM EST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT FRI SEP 17 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-180800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1129 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE
PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL
ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA
THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE
POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL
STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...
THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE
RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE
POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Sep 17, 4:45 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
545 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TORNADO          2 S MANASSAS            38.72N 77.49W
09/17/2004                   PRINCE WILLIAM     VA   AMATEUR RADIO

&&

CS
Local storm report, Sep 17, 4:46 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TORNADO          MIDDLETOWN              39.03N 78.28W
09/17/2004                   FREDERICK          VA   EMERGENCY MNGR

            WAYSTATION WAS HIT.

&&

CS
Local storm report, Sep 17, 4:52 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
552 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TORNADO          HAMILTON                39.13N 77.66W
09/17/2004                   LOUDOUN            VA   EMERGENCY MNGR

            DAMAGE IN HAMILTON AND PURCELLVILLE.

&&

CS
Local storm report, Sep 17, 4:56 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
556 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TORNADO          UNIONVILLE              38.26N 77.97W
09/17/2004                   ORANGE             VA   AMATEUR RADIO

            HUNDEREDS OF TREES DOWN. STRUCTURE DAMAGE.

&&

CS
Local storm report, Sep 17, 4:58 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
558 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          CENTREVILLE             38.85N 77.44W
09/17/2004                   FAIRFAX            VA   EMERGENCY MNGR

            1-66 AND ROUTE 28.

&&

CS
Local storm report, Sep 17, 5:18 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TORNADO          DULLES INTERNATIONAL AI 38.94N 77.46W
09/17/2004                   LOUDOUN            VA   NWS EMPLOYEE

            ON GROUND.

0612 PM     TORNADO          DULLES INTERNATIONAL AI 38.94N 77.46W
09/17/2004                   LOUDOUN            VA   NWS EMPLOYEE

            ON GROUND.

&&

CS

The radar

The Sterling radar (KLWX), 141 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Albemarle

When
September 17, 5:21 PM EST to 8:12 PM EST
Where
Albemarle County, Crozet
Reported by
EMERGENCY MANAGER
Coordinates
38.023, -78.556 (the zone’s center; the record gives no point)

Several low lying roads under water.

Flash Flood, Frederick

When
September 17, 7:00 PM EST to 8:30 PM EST
Where
Frederick County, Stephens City
Reported by
EMERGENCY MANAGER
Coordinates
39.205, -78.263 (the zone’s center; the record gives no point)

A few roads impassable due to high water in Stephens City and Middletown.

Flash Flood, Warren

When
September 17, 7:15 PM EST to 9:15 PM EST
Where
Warren County, Front Royal
Reported by
EMERGENCY MANAGER
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

County Officials reported numerous roads closed due to high water.

Flash Flood, Fauquier

When
September 17, 7:30 PM EST to 9:15 PM EST
Where
Fauquier County, Warrenton
Reported by
GOVT OFFICIAL
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Several roads closed across the county due to high water.

Flash Flood, Prince William

When
September 17, 8:59 PM EST to 11:00 PM EST
Where
Prince William County, Dumfries
Reported by
EMERGENCY MANAGER
Coordinates
38.702, -77.478 (the zone’s center; the record gives no point)

High water reported on roads in Dumfries and Woodbridge.

Flash Flood, Loudoun

When
September 17, 9:00 PM EST to 11:00 PM EST
Where
Loudoun County, Leesburg
Reported by
EMERGENCY MANAGER
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Several roads across the county flooded due to high water.

Flash Flood, Fairfax

When
September 17, 9:40 PM EST to 11:00 PM EST
Where
Fairfax County, Annandale
Reported by
EMERGENCY MANAGER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

High water on roads in west Annandale and west Fairfax.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425931, 5425932, 5425933, 5425934, 5425935, 5425937, 5425936.